Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS JSJ

September 4, 2008

NWS JSJ issued this flash flood warning at Sep 4, 2008, 6:25 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2008, 6:25 PM CDT (23:25 UTC)
Expired
Sep 4, 2008, 9:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 042325
FFWSJU
PRC001-059-111-050215-
/O.NEW.TJSJ.FF.W.0041.080904T2325Z-080905T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
725 PM AST THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLES ALONG RIO GUAYANILLA AND ITS 
TRIBUTARIES...
  INCLUDING THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     ADJUNTAS
     GUAYANILLA
     PENUELAS

* UNTIL 1015 PM AST

* AT 712 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY WINDS    
  OVER THE WARNED AREA. U.S.G.S RIVER GAGES ALONG RIO GUAYANILLA WAS 
  INDICATING THAT THE RIVER LEVEL WAS OVER FLOOD STAGE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

LAT...LON 1813 6672 1812 6672 1811 6676 1804 6673
      1799 6673 1798 6677 1802 6675 1804 6677
      1813 6679

$$

FIGUEROA
1 follow-up statement
000 
WGCA72 TJSJ 050200
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1000 PM AST THU SEP 4 2008

PRC001-059-111-050211-
/O.CAN.TJSJ.FF.W.0041.000000T0000Z-080905T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADJUNTAS PR-GUAYANILLA PR-PENUELAS PR-
1000 PM AST THU SEP 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PENUELAS...
GUAYANILLA AND ADJUNTAS MUNICIPALITIES...

AT 955 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS THAT WERE AFFECTING THESE MUNICIPALITIES EARLIER THIS 
EVENING HAD MOVED AWAY FROM THE AREA. IN ADDITION...U.S.G.S. RIVER 
SENSORS INDICATED THAT THE LEVELS OF RIO GUAYANILLA WERE BELOW FLOOD 
STAGE AND CONTINUED TO FALL SLOWLY. NO ADDITIONAL HEAVY RAINFALL OR 
FLASH OR RIVER FLOODING IS EXPECTED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.  

LAT...LON 1813 6672 1812 6672 1811 6676 1804 6673
      1799 6673 1798 6677 1802 6675 1804 6677
      1813 6679

$$

BCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:46 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 4, 2:46 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
346 PM AST THU SEP 4 2008

.DISCUSSION...DRIER MORE STABLE CONDITIONS HAVE SPREAD ACROSS THE
REGION TODAY IN THE WAKE OF YESTERDAYS ACTIVE WEATHER. ALTHOUGH
SUFFICIENT LLVL MOISTURE WAS PRESENT FOR SCATTERED DIURNAL CNVTN
ACROSS PR...SLY WIND FLOW IS NOT TYPICALLY CONDUCIVE FOR SEA
BREEZE CONVERGENCE ALONG THE N COAST AT THE PRESENT 15-20 KT
STRENGTH. CONVERGENT BANDS AND CLUSTERS OF SHOWERS AND TSTORMS
WILL CONTINUE TO ACROSS THE SW CARIB WATERS AND MONA PASSAGE THIS
EVENING AND OVERNIGHT...AND AFFECT W..SW..AND S SECTIONS OF PR
THIS EVENING...AND THEN LIKELY COASTAL PORTIONS OF SW AND W PR
OVERNIGHT. THE GFS CONTINUES TO SHOW LLVL MOISTURE SHIFTING WSW
INTO THE LOCAL AREA FRIDAY NIGHT INTO SATURDAY IN ASSOCIATION WITH
SOME WEAK MID LEVEL TROFFING TO THE SW OF IKE. WITH LIGHT WIND
FLOW DURING THIS TIME...SCT CNVTN IS LIKELY THROUGH
SATURDAY...WITH DRIER AIR FOR SUNDAY. IKE IS STILL FORECAST TO
PASS A SOMEWHAT COMFORTABLE DISTANCE NORTH FROM THE LOCAL ISLANDS
EARLY SATURDAY THROUGH EARLY SUNDAY. AS WAS THE CASE WITH ISABEL
AND FELIX IN 2003...BOTH OF SIMILAR STRENGTH AND TRAJECTORIES...
LITTLE WEATHER WAS SEEN ACROSS THE LOCAL ISLANDS. SO DIRECT
WEATHER IMPACTS FROM IKE ARE NOT ANTICIPATED ACROSS THE LOCAL
ISLANDS...SUCH AS RAIN BANDS OR STRONG WINDS.

STLT IMAGERY THIS AFTERNOON SUGGESTS THAT IKE MAY BEGINNING ITS
FORECAST MORE WWD MOTION...WITH A WSW MOTION THEN EXPECTED TO BEGIN EARLY
SATURDAY THROUGH MONDAY. AS IKE MOVES PAST 70W...RECENT MODEL
GUIDANCE SUGGESTS THAT ITCZ MOISTURE...LLVL TROFFING...AND AN
ASSOCIATED TROPICAL WAVE TRAILING IKE MAY BE DRAWN NW ACROSS THE
NE CARIB AND INTO THE LOCAL AREA BY MONDAY MORNING. THIS COULD
INITIATE ANOTHER PERIOD OF WET TROPICAL WEATHER FOR THE LOCAL AREA.

&&

.AVIATION...AN AREA OF MOISTURE ASSOCIATED WITH TROPICAL STORM HANNA
WILL CONTINUE TO BRING TEMPORARY MVFR CONDITIONS ACROSS WESTERN
PORTIONS OF PUERTO RICO THROUGH THE EARLY EVENING HOURS...WITH
TEMPORARY MVFR TO IFR CONDITIONS POSSIBLE IN A PASSING +TSRA OR
+SHRA THROUGH 00Z. PREVAILING VFR CONDITIONS ARE EXPECTED ELSEWHERE.
EXPECT DRIER AIR TO FILTER IN FROM THE EAST OVERNIGHT...WITH VFR
CONDITIONS EXPECTED ACROSS ALL THE TAF SITES THROUGH AT LEAST 16Z
THURSDAY.

&&

.MARINE...COASTAL SEAS HAVE SUBSIDED SIGNIFICANTLY THE PAST 12-18
HOURS WITH 17-210 KT SLY FLOW AND SEAS FALLING TO NEAR 6 FT ATTM IN
THE MONA PASSAGE. BUOY 41043 HAS BEEN SHOWING A COMBINATION OF
SWELL ENERGY THE PAST 24 HOURS...WITH VERY LONG PERIOD NNE SWELL
OF A FEW FEET...MODERATE PERIOD WLY SWELL FROM HANNA...AND SHORT
PERIOD BUILDING WAVES FROM THE SLY WIND FLOW. LONG PERIOD ENE
SWELL FROM IKE IS EXPECTED TO REACH THE LOCAL WATERS BY AROUND
SUNSET AND INCREASE THROUGHOUT THE NIGHT...PEAKING AT 6 TO 7 FEET
SATURDAY AFTERNOON. DESPITE A CAT 4 HURRICANE APPROACHING THE
LOCAL AREA...THE RECENT LATITUDE AND TRAJECTORY OF IKE IS
PRODUCING LARGE SWELL ENERGY IN A TRAPPED FETCH SCENARIO AIMED AT
THE NE COAST OF THE U.S. AND NOT THE LOCAL AREA. SEAS ARE EXPECTED
TO DROP GRADUALLY AFTER IKE PASSES TO THE NORTH SUNDAY...WITH SOME
N AND NW SWELL ENERGY...BUT MUCH LESS THAN THE ENE PULSE. MODERATE
BREAKING WAVES OF 6-8 FEET WILL BE SEEN ALONG THE N COASTS OF PR
AND ST CROIX LATE FRIDAY THROUGH SATURDAY...AND EVEN SMALLER ACROSS
THE ATLC COASTS OF THE NRN USVI DUE TO BLOCKAGE OF SWELL ENERGY BY
THE SHELF WATERS OF THE BVI. THIS WOULD YIELD MINOR BEACH EROSION.
THUS THIS IS NOT EXPECTED TO BE A SIGNIFICANT MARINE EVENT FOR THE
LOCAL AREA EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  90  79  89 /  30  40  50  50
STT  79  88  79  88 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99/70/
Hazardous weather outlook, Sep 4, 5:38 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
638 AM AST THU SEP 4 2008

AMZ710>750-PRZ001>013-051045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
638 AM AST THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

REMNANT MOISTURE LEFT BEHIND FROM TROPICAL STORM HANNA WILL LEAD
TO HEAVY SHOWERS AND THUNDERSTORMS ONCE AGAIN TODAY. SOILS ARE
SATURATED THROUGHOUT MOST OF THE ISLAND AND MANY RIVERS ARE
RUNNING ABOVE NORMAL LEVELS. ANY ADDITIONAL HEAVY RAINS WILL
PRODUCE FLASH FLOODING AND A HIGH RISK OF MUDSLIDES IN AREAS OF
STEEP TERRAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM AST FOR
THE ENTIRE ISLAND OF PUERTO RICO.

LARGE BREAKING WAVES AND A HIGH RISK OF RIP CURRENTS WILL PERSIST TODAY
OVER THE SOUTHERN COAST WHERE A HIGH SURF ADVISORY REMAINS IN
EFFECT UNTIL AT LEAST 11 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

AMZ720-730-VIZ001-002-051045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
638 AM AST THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE BREAKING WAVES AND A HIGH RISK OF RIP CURRENTS WILL PERSIST
THROUGHOUT THE DAY OVER THE SOUTHERN COASTS OF THE U.S. VIRGIN
ISLANDS...WHERE A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH AT
LEAST 11 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:16 PM CDTSpecial Marine WarningJSJ119 min
Sep 3, 9:59 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 10:26 PM CDTAreal Flood WarningJSJ6 hr
Sep 4, 4:21 AM CDTAreal Flood WarningJSJ4 hr
Sep 4, 4:59 AM CDTFlash Flood WatchJSJ9 hr
Sep 4, 8:18 AM CDTAreal Flood WarningJSJ2 hr
Sep 4, 12:27 PM CDTAreal Flood AdvisoryJSJ6 hr
Sep 4, 4:40 PM CDTMarine Weather StatementJSJ3 hr
Sep 4, 4:51 PM CDTAreal Flood AdvisoryJSJ114 min
Sep 4, 6:13 PM CDTAreal Flood AdvisoryJSJ116 min

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.